Conflict of Interest: Royalties from Wolters Kluwer/Lippincott, Williams & Wilkins (DKK).
Clinical Case Report
Severely elevated transaminases in an adolescent male with anorexia nervosa
Article first published online: 23 JUL 2013
Copyright © 2013 Wiley Periodicals, Inc.
International Journal of Eating Disorders
Volume 46, Issue 7, pages 751–754, November 2013
How to Cite
Smith, R. W., Korenblum, C., Thacker, K., Bonifacio, H. J., Gonska, T. and Katzman, D. K. (2013), Severely elevated transaminases in an adolescent male with anorexia nervosa. Int. J. Eat. Disord., 46: 751–754. doi: 10.1002/eat.22162
This article was published online on 23 July 2013. An error was subsequently identified. This notice is included in the online and print versions to indicate that both have been corrected on 2 August 2013.
- Issue published online: 28 OCT 2013
- Article first published online: 23 JUL 2013
- Manuscript Accepted: 9 JUN 2013
- National Institute of Health
- Canadian Institute of Health Research
- Thrasher Foundation
- anorexia nervosa;
- elevated transaminases;
- alanine transaminase;
- aspartate aminotransferase;
Anorexia nervosa (AN) is a serious disorder that is associated with numerous medical complications and affects both females and males. Severely elevated transaminases have been reported in adult and younger females. We report the first case of elevated transaminases in an adolescent male with AN. The pathophysiologic mechanism of severely elevated serum transaminases observed in malnourished adolescent males with AN is complex and appears to be multifactorial. We present the first case of an adolescent male with AN who developed severely elevated serum transaminases that normalized with improved nutrition and weight gain. Liver injury in patients with AN is a complex medical complication that appears to be multifactorial in origin. In this case, starvation-induced autophagy in the human liver was considered one of the most likely mechanisms to explain hepatocytic injury in this patient. © 2013 Wiley Periodicals, Inc. (Int J Eat Disord 2013; 46:751–754)